Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

October 2, 2021Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Oct 2, 2021, 3:53 PM CDT for Avoyelles Parish, Louisiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2021, 3:53 PM CDT (20:53 UTC)
Expired
Oct 2, 2021, 5:00 PM CDT
In force
67 min
Issued by
NWS Lake Charles, LA
Hail
0.00 in
Wind
30

County Avoyelles Parish, LA

The radar

The Ft Polk radar (KPOE), 100 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS84 KLCH 022053
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
353 PM CDT Sat Oct 2 2021
 
LAZ029-022200-
Avoyelles LA-
353 PM CDT Sat Oct 2 2021

...A strong thunderstorm will impact portions of Avoyelles Parish
through 500 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marksville, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Marksville, Simmesport, Moreauville, Bordelonville, Effie,
Cottonport, Mansura, Hessmer, Evergreen, Plaucheville, Brouillette,
Lake Ophelia National Wildlife Refuge, Dupont, Big Bend and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 9200 3130 9200 3128 9202 3127 9199
      3122 9199 3125 9196 3122 9194 3123 9192
      3128 9195 3130 9191 3118 9168 3114 9172
      3110 9170 3104 9172 3097 9181 3087 9181
      3088 9208 3116 9220 3133 9207 3134 9203
TIME...MOT...LOC 2052Z 241DEG 14KT 3109 9208 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

K. Kuyper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Oct 2, 12:36 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 2, 12:36 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1236 PM CDT Sat Oct 2 2021

.DISCUSSION...

.AVIATION...
Low ceilings acrs south-central into central Louisiana this
afternoon. Activity is beginning to develop and this process will
continue through sunset before backing off a bit. Areas of br to
form overnight and cont thru sr with low ceilings drg this time
period.

&&

.PREV DISCUSSION... /issued 1001 AM CDT Sat Oct 2 2021/

UPDATE...
Clouds are beginning to lift this morning across southeast Texas
and southern Louisiana. The 12z sounding continues to show deep
moisture that extends abv 500 mb and PWATs at 2.25 inches with a
completely saturated sounding. Upr lvl shrtwv to approach the
region this aftn/eve timeframe with precip chances drg this
period. Afternoon temps to moderate... no updates are planned at
this time.

PREV DISCUSSION... /issued 646 AM CDT Sat Oct 2 2021/

DISCUSSION...
02/12Z TAF Issuance.

AVIATION...
Widespread cloud cover and patchy fog is resulting in a mix of
MVFR/VFR flight categories this morning, although over the past
half hour or so, IFR cigs have formed at the Acadiana terminals.
Patchy fog and brief IFR cigs will be possible through ~14Z with
conditions improving to VFR thereafter and continuing through this
evening. The area remains in a messy pattern with a decent
coverage of showers and storms through the day. Aligned timing
roughly with PoPs as higher res convection allowing models show
varying solutions for placement and coverage of convection today.
This resulted in a VC mention at all sites through this evening,
with a mix of TEMPO/prevailing SHRA/TSRA at the LA terminals this
aftn and PROB30 at BPT where coverage is expected to be a little
more sctd. Convection should diminish during the evening, with
lower cigs/patchy fog returning after 06Z.

24

PREV DISCUSSION... /issued 403 AM CDT Sat Oct 2 2021/

SYNOPSIS...
The latest UA analysis and WV imagery shows a well defined upper
low lifting into W KS early this morning. To the southeast, weak
ridging is noted over the Gulf of Mexico into the SE US. Between
these features, southwesterly flow aloft continues to transport
considerable moisture over the region. LAPS Layer Precipitable
Water depicts values of at least 2 inches acrs much of the area.

At the sfc, high pres over the Mid Atlantic ridging southwestward
is maintaining a generally east to southeast flow over the area.
Further northwest, a cold front extends acrs cntl OK into N TX.

The moist airmass is producing widespread cloud cover as well as
some patchy fog acrs the area. Fog will likely expand some, bcmg
more areal in coverage through daybreak, and lasting through
13-14Z before lifting. Outside of fog, a few light showers are
ongoing acrs cntl LA early this morning, with a band of more
intense showers and an isolated storm or two extending from
Sabine Lake south over the coastal waters. Convection will likely
continue to spread over coastal portions of SE TX and SW LA this
morning.

24

SHORT TERM [Today through Monday night]...

The upper low over the high plains will eject northeast through
the day today. Intermittent disturbances traveling around the base
of the low/trough will set up another day of elevated rain chcs
as the region remains under the influence of a warm and unstable
airmass. Precip water values approaching 2 standard deviations
above the mean (around the 90th percentile per SPC Sounding
Climatology) will support efficient rainfall processes. While
widespread heavy rainfall is not expected, some storms will be
capable of producing high rain rates and with saturated soils acrs
much of the area, there is the potential for localized flooding
of low lying and urban areas. WPC Excessive Rainfall Outlook
depicts the entire area in a MRGL risk today. Cloud cover and
showers should temper heating today, with highs just reaching the
lower 80s.

Rain chcs will taper off again during the evening and overnight,
with sctd convection developing over the nearshore waters,
potentially affecting the immediate coastal areas by sunrise.
The moist airmass over the region will limit the diurnal
temperature range with lows tonight near 70 degrees.

The upper low will move further northeast toward the Great Lakes
on Sunday, helping to nudge the frontal boundary acrs TX closer
to the region. Sctd to nmrs showers and storms are again expected
as the front moves into the area during the day. Rain chcs will
gradually taper off Sunday evening from northwest to southeast as
the front slowly progresses eastward, but likely linger acrs the
SE half of the area through Monday. A shortwave digging southward
on the backside of the Great Lakes system, will carve a deeper
trough over the MS Valley on Monday, and this should help drive
the frontal boundary eastward and usher in drier weather as the
main axis of this trough swings through the region late Monday
into Tuesday.

Despite the passage of the front, temperatures are not expected to
cool significantly, with high temps into the middle 80s on Monday
and lows falling into the lower to middle 60s by Tuesday morning.
Instead, the drier airmass should make conditions feel a little
more comfortable compared to the recent muggy weather.

24

LONG TERM [Tuesday through Friday]...

At the beginning of the period an upper level low and associated
trough will be located east of the forecast area over the Mid Gulf
South. With the forecast area on the backside of this feature,
expect deep northwest flow to develop that will push dry continental
air into the forecast area.

The upper level low trough feature will slowly lift north during the
week. Therefore, a mainly dry west-northwest flow will persist in
the mid to upper levels. Meanwhile, at the surface, weak high
pressure will prevail that will keep mainly offshore flow and this
will preclude any significant low level Gulf moisture from moving up
into the forecast area.

Therefore, the forecast period is expected to see fair weather with
little chance for rain and seasonal temperatures.

Rua

MARINE...
Light to moderate onshore flow will continue over the weekend in
advance of a cold front. Abundant moisture and instability will
result in sctd to nmrs showers and tstms through the weekend as
well.

Once the front moves through late Sunday night, winds will shift
northerly, with rain chcs gradually decreasing from Monday into
Tuesday as high pres builds into the area. The offshore flow will
persist for much of the upcoming week. At this time, winds and
seas are expected to remain below Exercise Caution or Advisory
criteria.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  70  86  66 /  80  30  60  10
LCH  83  71  86  69 /  60  30  60  20
LFT  83  71  85  69 /  80  30  70  20
BPT  83  70  85  67 /  50  20  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Oct 2, 3:35 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
335 PM CDT Sat Oct 2 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-032045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
335 PM CDT Sat Oct 2 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will taper off through the
evening hours. Areas of fog to redevelop overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms can be expected again Sunday. Some
thunderstorms will be capable of producing heavy rainfall which
could cause localized flooding.

Rain chances will decrease from northwest to southeast late Sunday
as drier air filters into the area in the wake of a cold front with
drier conditions through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-032045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
335 PM CDT Sat Oct 2 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms can be expected over the coastal
waters. Locally higher winds and seas can be expected near any
storms, along with occasional cloud to water lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms will again be possible from
Sunday into Monday. Locally higher winds and seas can be expected
near any storms, along with occasional cloud to water lightning
strikes.

Drier weather can be expected through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 2, 3:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
353 PM CDT Sat Oct 2 2021

LAZ029-022200-
Avoyelles LA-
353 PM CDT Sat Oct 2 2021

...A strong thunderstorm will impact portions of Avoyelles Parish
through 500 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marksville, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marksville, Simmesport, Moreauville, Bordelonville, Effie,
Cottonport, Mansura, Hessmer, Evergreen, Plaucheville, Brouillette,
Lake Ophelia National Wildlife Refuge, Dupont, Big Bend and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 9200 3130 9200 3128 9202 3127 9199
      3122 9199 3125 9196 3122 9194 3123 9192
      3128 9195 3130 9191 3118 9168 3114 9172
      3110 9170 3104 9172 3097 9181 3087 9181
      3088 9208 3116 9220 3133 9207 3134 9203
TIME...MOT...LOC 2052Z 241DEG 14KT 3109 9208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:30 PM CDTRiver Flood WarningLCHAllen, Beauregard34 hr
Oct 2, 4:18 AM CDTRiver Flood WarningLCHHardin, Jefferson, Orange54 hr

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.